High Wind, Owens Valley
- When
- June 3, 8:50 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SE of Independence.
An unseasonably strong Pacific storm system brought a period of strong south to southwest winds to the Mojave Desert and southern Great Basin. A few high wind gusts were recorded in areas of favorable terrain orientation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
An unseasonably strong Pacific storm system brought a period of strong south to southwest winds to the Mojave Desert and southern Great Basin. A few high wind gusts were recorded in areas of favorable terrain orientation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 3, 8:13 AM PST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
913 AM PDT WED JUN 3 2009
.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA
COAST WILL PULL A PLUME OF MOISTURE INTO SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA TODAY AND TONIGHT. THIS WILL BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE REGION FOLLOWED BY DRIER CONDITIONS
THURSDAY. THE SYSTEM WILL MOVE INLAND FRIDAY AND SATURDAY BRINGING
UNSETTLED WEATHER...GUSTY WINDS AND A COOLING TREND. TEMPERATURES
SEVERAL DEGREES BELOW NORMAL CAN BE EXPECTED FOR THE WEEKEND.
&&
.UPDATE...MODELS DO NOT SEEM TO BE DOING THAT WELL WITH THE CURRENT
WEATHER OVER THE FORECAST AREA. WHILE THE LOW LEVELS REMAIN PRETTY
DRY TODAY...THERE IS OBVIOUSLY ENOUGH MID LEVEL MOISTURE AND
INSTABILITY FOR SOME SHOWER AND THUNDERSTORM ACTIVITY OVER PORTIONS
OF THE AREA THIS MORNING. MODELS DO NOT DEPICT THIS. WHILE
MEASURABLE PRECIPITATION IS NOT EXPECTED...WILL UPDATE SOME AREAS TO
ADD ISOLATED THUNDERSTORMS AND INCREASE CLOUD COVER. WILL ALSO
INCREASE COVERAGE OVER PORTIONS OF THE WESTERN ZONES.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST FLOW AHEAD OF A LOW PRESSURE
SYSTEM SPINNING OFF OF THE CALIFORNIA COAST WILL CONTINUE TO PULL
MID LEVEL MOISTURE OVER THE AREA TODAY AND INTO THE NIGHT. THE MAIN
RESULT WILL BE INCREASED CLOUDS...WITH CIGS AROUND 10KFT AGL THROUGH
THE DAY. WITH PERSISTENT CLOUD COVER...SURFACE HEATING WILL BE
SOMEWHAT LIMITED AND WITH LACK OF A TRIGGER...CHANCES FOR
THUNDERSTORM DEVELOPMENT ARE VERY LOW. AS THE MAIN AREA OF LOW
PRESSURE DRIFTS SLIGHTLY EASTWARD BY THIS EVENING...THERE WILL BE A
CHANCE FOR SHOWERS AND CIGS AROUND 8KFT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL INCREASE AND GUST TO
BETWEEN 25 AND 35 KTS STARTING BETWEEN 19Z AND 21Z WEDNESDAY AND
LESSEN AROUND 04Z THURSDAY. THE BEST CHANCE FOR SHOWERS/ISOLATED
EMBEDDED THUNDERSTORMS TODAY WILL BE ACROSS SOUTHERN CALIFORNIA AND
WEST OF CLARK COUNTY IN NEVADA.
&&
.PREVIOUS DISCUSSION...445 AM PDT WED JUN 3
.SHORT TERM...THE CLOSED LOW OFF THE CENTRAL CALIFORNIA COAST WAS
PULLING A FEW TRICKS OUT OF ITS BAG THIS MORNING...AS THESE SYSTEMS
OFTEN DO. IT APPEARS THE STRONG SOUTHERLY FLOW HAS TAPPED A DECENT
SUBTROPICAL MOISTURE PLUME SOUTHWEST OF BAJA. A SMALL CLUSTER OF
THUNDERSTORMS QUICKLY DEVELOPED OFF THE SOUTHERN CALIFORNIA COAST
EARLY THIS MORNING AND STAYED TOGETHER AS IT MOVED ACROSS BARSTOW BY
11Z. SATELLITE PRECIPITABLE WATER SOUNDERS SHOWED OVER AN INCH OF PW
SOUTHWEST OF BAJA AND THE LATEST GFS BRINGS 0.75-1.00 VALUES UP INTO
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TODAY THROUGH THIS EVENING.
THE ECMWF ALSO SUPPORTS THIS WHILE THE NAM APPEARS TO BE TO DRY.
WILL GO WITH THE GFS SOLUTION AND INTRODUCE ISOLATED THUNDERSTORMS
OVER THE AREA WEST OF LAS VEGAS TODAY...THEN BRING THEM INTO
SOUTHERN NEVADA LATE THIS AFTERNOON AND EVENING. HOWEVER...GIVEN THE
RECENT TRENDS ON SATELLITE AND RADAR...THIS MAY NEED TO BE ADJUSTED
DUE TO THE STRONG DYNAMIC SUPPORT FROM ENERGY ROUNDING THE BASE OF
THE LOW. THIS COULD TURN OUT TO BE A RATHER ACTIVE DAY FOR FAST
MOVING THUNDERSTORMS...ESPECIALLY OVER SOUTHEAST CALIFORNIA. ASIDE
FROM THAT...GUSTY SOUTH WINDS WILL BE STRONG ENOUGH FOR WIND
ADVISORIES THIS AFTERNOON AND EVENING FOR THE OWENS VALLEY AND
CENTRAL NYE COUNTY. GENERALLY BREEZY CONDITIONS EXPECTED ELSEWHERE.
THE LOW REMAINS PARKED OFF THE COAST THROUGH THURSDAY THEN BEGINS TO
MOVE INLAND FRIDAY. A STRONG SHORTWAVE IS FORECAST TO EJECT UP
ACROSS THE AREA THURSDAY NIGHT AND FRIDAY MORNING. A DRY SLOT IS
FORECAST BEHIND THE INITIAL MOISTURE PLUME AND WILL MOVE ACROSS THE
AREA LATE TONIGHT AND THURSDAY. GUSTY WINDS WILL CONTINUE AND COULD
BE PARTICULARLY STRONG ACROSS NORTHWEST ARIZONA FRIDAY. TEMPERATURES
WERE LOWERED OVER SAN BERNARDINO AND INYO COUNTIES TODAY DUE TO THE
INCREASING CLOUDS AND SHOWERS. THE REST OF THE AREA WILL SEE TEMPS
LOWER A FEW DEGREES EACH DAY THROUGH FRIDAY.
.LONG TERM...BY SATURDAY MORNING THE AFOREMENTIONED CLOSED UPPER LOW
WILL HAVE SPLIT INTO TWO SEPARATE SYSTEMS...ONE WHICH WILL EJECT
NORTHEAST ACROSS NEVADA WHILE A SECOND PIECE OF ENERGY GETS HUNG
BACK ACROSS CALIFORNIA AND DEVELOPS INTO A SECONDARY LOW NEAR
BAKERSFIELD. WHILE CONVECTION MAY WANE SOME IN THE EARLY MORNING
HOURS SATURDAY ACROSS THE NORTHERN PART OF THE CWFA...EXPECT WITH A
LITTLE DAYTIME HEATING THINGS SHOULD GET ACTIVE AGAIN BY THE
AFTERNOON IN THIS AREA. THE ECMWF KEEPS A RIBBON OF HIGHER THETA-E
ACCOMPANIED BY LI/S OF 0 TO -4 ACROSS THE NORTHWEST PART OF THE CWFA
AND HAS PROGGED 700-500 MB RH VALUES OF 70 PERCENT OR BETTER. THUS
DID TWEAK UP POPS SOME IN THIS AREA. SOUTH OF INTERSTATE 15 THERE
STILL LOOKS TO BE MUCH MORE IN THE WAY OF DRIER AND STABLE AIR SO
LITTLE OF ANY THUNDERSTORM ACTIVITY SHOULD OCCUR HERE. WHILE WINDS
SHOULD NOT BE AS STRONG AS FRIDAY ACROSS THE MOJAVE DESERT...IT
STILL LOOKS LIKE GUSTS OF 25-35 MPH COULD OCCUR IN SAN BERNARDINO
AND MOHAVE COUNTIES AS WIND FIELDS REMAINED WELL-ALIGNED AND THE MAX
WINDS WITH THE JET WILL BE JUST START EXITING THIS PART OF THE AREA.
IN ADDITION...AFTER LOOKING AT SOME REANALYSIS DATA FROM PAST CLOSED
LOWS THAT MOVED INTO CENTRAL CALIFORNIA IN JUNE OF 1995 AND
1998...LOWERED HIGH TEMPS A LITTLE MORE....KEEPING THEM BELOW NORMAL.
THE CHANCE OF THUNDERSTORMS OVER THE NORTHERN HALF OF THE AREA WILL
CONTINUE INTO SATURDAY NIGHT AND SUNDAY AS THE UPPER TROUGH AXIS
STILL WILL HAVE YET TO SWUNG THROUGH AND ENOUGH INSTABILITY AND
MOISTURE REMAIN ACROSS THIS PART OF THE CWFA. FURTHER SOUTH IT
SHOULD REMAIN DRY WITH LESS IN THE WAY OF WIND. HIGH TEMPS WILL WARM
A FEW DEGREES AS THE LOW PULLS AWAY BUT STILL REMAIN BELOW NORMAL.
A SPLIT FLOW ALOFT WILL BE IN PLACE FOR MONDAY ACROSS THE
WEST...WHICH BASICALLY KEEPS THE AREA IN A DRY WEST FLOW. JUST
ENOUGH MID-LEVEL MOISTURE REMAINS IN PLACE ACROSS THE SOUTHERN GREAT
BASIN AND SIERRA THAT ISOLATED THUNDERSTORMS COULD DEVELOP IN THE
AFTERNOON. TEMPS WILL WARM A FEW MORE DEGREES AS TEMPS ALOFT WARM.
THERE ARE DRASTIC MODEL DIFFERENCES FROM TUESDAY INTO WEDNESDAY WITH
THE ECMWF BRINGING ANOTHER UPPER LOW INTO CENTRAL CALIFORNIA WHILE
THE GFS AND GEM KEEP THE AREA IN A NORTHWEST FLOW. FOR NOW...DID ADD
BACK IN AFTERNOON/EVENING THUNDERSTORMS TO THE SIERRA BUT KEPT THE
REMAINDER OF THE AREA DRY. TEMPS WILL CONTINUE TO WARM BACK TO
AROUND NORMAL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING
FOR NVZ014.
AZ...NONE.
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING
FOR CAZ520.
&&
HARRISON/KENNEDY/ADAIR/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 617 AM PDT WED JUN 3 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-040700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 617 AM PDT WED JUN 3 2009 /617 AM MST WED JUN 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL SPREAD FROM SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA TODAY THROUGH THIS EVENING THEN DIMINISH OVERNIGHT. STRONG WIND GUSTS UP TO 50 MPH WILL BE A POTENTIAL HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING. GUSTY SOUTH WINDS UP TO 45 MPH WILL OCCUR IN THE OWENS VALLEY AND CENTRAL NYE COUNTY THIS AFTERNOON THROUGH EARLY EVENING. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS FROM 2 PM TO 7 PM PDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST WILL GRADUALLY MOVE INLAND FRIDAY THROUGH THE WEEKEND. GUSTY SOUTH TO SOUTHWEST WINDS WILL PERSIST AHEAD OF THE SYSTEM. SCATTERED AFTERNOON THUNDERSTORMS WILL MAINLY BE CONFINED TO THE SOUTHERN SIERRA THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY AND SNOW LEVELS WILL LOWER TO NEAR 8000 FEET. THE SYSTEM WILL PRODUCE GUSTY SOUTHWEST WINDS AND A COOLING TREND ACROSS THE REST OF THE REGION. MORE TRANQUIL WEATHER AND SLIGHT WARMING WILL DEVELOP EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
1 high wind. Local standard time, as filed.
This gust occurred 3 miles SE of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163453.